Alert archive / Alabama / Tornado Warnings in 2014
Tornado Warning 17, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Apr 28, 2014, 7:05 PM CDT for Lawrence County, Limestone County, Morgan County, Alabama. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2014, 7:05 PM CDT (00:05 UTC)
- Expired
- Apr 28, 2014, 7:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
Counties Lawrence County, AL, Limestone County, AL, Morgan County, AL
The radar
The Northeast Alabama radar (KHTX), 100 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 7:31 PM CDT | TSTM WND DMG | 4 W Athens, AL | TREE REPORTED DOWN ON A HOUSE ON BLACKBURN LANE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 12:39 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1160 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 9.6
The text
As transmitted, in the capitals the NWS used until 2016.
972
WFUS54 KHUN 290005
TORHUN
ALC079-083-103-290030-
/O.NEW.KHUN.TO.W.0017.140429T0005Z-140429T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
705 PM CDT MON APR 28 2014
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA...
NORTHWESTERN MORGAN COUNTY IN NORTH CENTRAL ALABAMA...
NORTHEASTERN LAWRENCE COUNTY IN NORTHWEST ALABAMA...
* UNTIL 730 PM CDT
* AT 705 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
NEAR COURTLAND...OR 9 MILES NORTHEAST OF MOULTON...AND MOVING
NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
DECATUR...ATHENS...TRINITY...COURTLAND...TANNER...NORTH
COURTLAND...HILLSBORO...BELLE MINA...CHALYBEATE SPRINGS AND
WHEELER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3449 8722 3464 8735 3489 8700 3467 8681
TIME...MOT...LOC 0005Z 235DEG 26KT 3461 8722
$$
BCC2 follow-up statements
042
WWUS54 KHUN 290021
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
721 PM CDT MON APR 28 2014
ALC079-290030-
/O.CAN.KHUN.TO.W.0017.000000T0000Z-140429T0030Z/
LAWRENCE AL-
721 PM CDT MON APR 28 2014
...THE TORNADO WARNING FOR NORTHEASTERN LAWRENCE COUNTY IS
CANCELLED...
THE TORNADIC THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT
OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3484 8697 3467 8681 3457 8708 3461 8711
3468 8711
TIME...MOT...LOC 0020Z 238DEG 28KT 3467 8702
$$
ALC083-103-290030-
/O.CON.KHUN.TO.W.0017.000000T0000Z-140429T0030Z/
LIMESTONE AL-MORGAN AL-
721 PM CDT MON APR 28 2014
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
SOUTHEASTERN LIMESTONE AND NORTHWESTERN MORGAN COUNTIES...
AT 720 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
NORTH OF TRINITY OVER WHEELER LAKE...MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
DECATUR...ATHENS...TRINITY...TANNER AND BELLE MINA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3484 8697 3467 8681 3457 8708 3461 8711
3468 8711
TIME...MOT...LOC 0020Z 238DEG 28KT 3467 8702
$$
BCC314
WWUS54 KHUN 290027
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
727 PM CDT MON APR 28 2014
ALC083-103-290037-
/O.EXP.KHUN.TO.W.0017.000000T0000Z-140429T0030Z/
LIMESTONE AL-MORGAN AL-
727 PM CDT MON APR 28 2014
...THE TORNADO WARNING FOR SOUTHEASTERN LIMESTONE AND NORTHWESTERN
MORGAN COUNTIES WILL EXPIRE AT 730 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER APPEARS TO BE CAPABLE OF PRODUCING A TORNADO.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...SMALL
HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 9 PM CDT.
LAT...LON 3484 8697 3467 8681 3457 8708 3461 8711
3468 8711
TIME...MOT...LOC 0022Z 235DEG 26KT 3467 8702
$$
BCCWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 28, 6:53 PM CDT, 12 minutes earlier.
Area forecast discussion, Apr 28, 6:53 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 653 PM CDT MON APR 28 2014 .UPDATE... FOR 00Z TAFS && /ISSUED 455 PM CDT MON APR 28 2014/ MESOSCALE UPDATE. .MESOSCALE UPDATE... SUPERCELLS CONTINUE TO MARCH EASTWARD ACROSS THE HUN CWFA THIS AFTERNOON...WITH A CONFIRMED TORNADO ON THE GROUND AT THE MOMENT CROSSING THE TENNESSEE RIVER FROM THE LAWRENCE/LAUDERDALE COUNTY BORDER INTO LIMESTONE COUNTY. THIS CELL DEVELOPED WEST OF RUSSELLVILLE JUST A SHORT WHILE AGO AND HAS STRENGTHENED AS IT MOVED EAST/NORTHEAST. LOW LEVEL HELICITIES OF 200 TO 300 M2/S2 AND LCL LEVELS OF 500-700M ARE POOLING JUST HEAD OF/ALONG THE SUPERCELLS, AIDING IN TORNADO DEVELOPMENT THIS AFTERNOON. THE AREA REMAINS IN THE RIGHT REAR QUADRANT OF A H5 JET ROUNDING THE BASE OF THE UPPER TROF PARKED OVER THE CENTRAL PLAINS, ENHANCING LIFT ALOFT FOR THE ONGOING CONVECTION. IN ADDITION TO THE SEVERE THREAT, HP SUPERCELLS ARE ALSO KNOWN FOR THEIR PROLIFIC RAIN-PRODUCING PROPERTIES. AS SUCH, RAIN RATES OF 3-4" PER HOUR HAVE BEEN NOTED OVER NORTHWEST ALABAMA. FLASH FLOOD WARNINGS WILL FOLLOW THIS LINE OF CONVECTION AS IT MARCHES EASTWARD THIS EVENING. 12 && .AVIATION... FOR 00Z TAFS...VFR CONDITIONS WILL PREVAIL OUTSIDE OF THUNDERSTORM ACTIVITY. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE EAST NORTHEAST OVER THE NEXT FEW HOURS WITH CIG AND VIS DROPS /IFV TO MVFR CONDITIONS POSSIBLE/. SOME OF THESE STORMS WILL AFFECT KHSV AND KMSL PRODUCING HIGH WINDS...HAIL...AND LIGHTNING THOUGH 06Z. AFTER THIS TIME...LIGHT RAIN WILL LINGER FOR A FEW HOURS AND CIGS WILL IMPROVE. TOWARD MID DAY ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP...INCREASING IN COVERAGE THROUGH THE END OF THE TAF PERIOD. JMS && .HUN WATCHES/WARNINGS/ADVISORIES... AL...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ALZ001>010-016. TN...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR TNZ076-096-097. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 28, 2:28 PM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 228 PM CDT MON APR 28 2014 ALZ001>010-016-TNZ076-096-097-291000- LAUDERDALE-COLBERT-FRANKLIN AL- LAWRENCE-LIMESTONE-MADISON-MORGAN-MARSHALL-JACKSON-DEKALB-CULLMAN- MOORE-LINCOLN-FRANKLIN TN- 228 PM CDT MON APR 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE ACROSS THE TENNESSEE VALLEY LATER THIS AFTERNOON THROUGH THIS EVENING. ADDITIONAL THUNDERSTORMS WILL DEVELOP ACROSS THE REGION LATER THIS AFTERNOON AND INTO THIS EVENING. ALL TYPES OF SEVERE WEATHER ARE POSSIBLE WITH THIS ROUND OF THUNDERSTORMS...INCLUDING DAMAGING WINDS...TORNADOES...LARGE HAIL...AND FLASH FLOODING. A FEW STRONG TORNADOES ARE POSSIBLE. THE THREAT FOR FLASH FLOODING WILL INCREASE THIS EVENING AS MULTIPLE ROUNDS OF HEAVY RAINFALL OCCUR...ESPECIALLY ACROSS NORTHWEST ALABAMA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ONE FINAL ROUND OF THUNDERSTORMS IS EXPECTED ALONG A COLD FRONT AS IT MOVES ACROSS THE AREA TUESDAY AFTERNOON AND EVENING. SOME OF THESE STORMS MAY ALSO PRODUCE SEVERE WEATHER...WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY THREATS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS REQUESTED LATER THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, Apr 28, 4:50 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
450 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TORNADO 8 W LEIGHTON 34.70N 87.67W
04/28/2014 COLBERT AL TRAINED SPOTTER
A TORNADO WAS REPORTED BY A TRAINED SPOTTER AT THIS
LOCATION.
0400 PM FUNNEL CLOUD 5 N NORTH COURTLAND 34.74N 87.33W
04/28/2014 LAWRENCE AL TRAINED SPOTTER
TRAINED SPOTTER REPORTED A WALL CLOUD NORTH OF COURTLAND
&&
KWEBERLocal storm report, Apr 28, 4:58 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
458 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TORNADO 2 NNW RUSSELLVILLE 34.53N 87.74W
04/28/2014 FRANKLIN AL STORM CHASER
STORM CHASER REPORTED A TORNADO ON THE GROUND NORTHWEST
OF RUSSELLVILLE.
&&
KWEBERLocal storm report, Apr 28, 5:04 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
504 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM TSTM WND DMG 2 NNW RUSSELLVILLE 34.53N 87.74W
04/28/2014 FRANKLIN AL EMERGENCY MNGR
MULTIPLE TREES AND POWERLINES DOWN NORTHWEST OF
RUSSELLVILLE HIGH SCHOOL.
&&
KWEBERLocal storm report, Apr 28, 5:22 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
522 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL ELKMONT 34.93N 86.98W
04/28/2014 E2.75 INCH LIMESTONE AL EMERGENCY MNGR
BASEBALL SIZED HAIL WAS REPORTED.
&&
KWEBERLocal storm report, Apr 28, 5:45 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
545 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG RED BAY 34.44N 88.14W
04/28/2014 FRANKLIN AL EMERGENCY MNGR
MULTIPLE REPORTS OF TREES DOWN...SOME ON BUILDINGS...AND
POWER POLES DOWN. ONE WOMAN WAS TRAPPED IN HER HOUSE...NO
INJURIES REPORTED.
&&
KWEBERLocal storm report, Apr 28, 6:58 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
658 PM CDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG WSW LINCOLN 35.01N 86.51W
04/28/2014 LINCOLN TN AMATEUR RADIO
POWERLINES DOWN...AND TREES DOWN. OLD LINCOLN ROAD AND
LINCOLN ROAD INTERSECTION IMPASSIBLE.
0624 PM TSTM WND DMG W LINCOLN 35.02N 86.51W
04/28/2014 LINCOLN TN EMERGENCY MNGR
WIND DAMAGE REPORTED FROM LINCOLN ROAD TO FLINTVILLE.
POSSIBLE TORNADO DAMAGE.
&&
KWEBERThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 8:00 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 30 min |
| Apr 28, 8:15 PM CDT | Flash Flood Warning | HUN | Jackson, Limestone, Madison, Morgan | 3 hr |
| Apr 28, 8:29 PM CDT | Tornado Warning | HUN | Cullman, Lawrence, Morgan | 31 min |
| Apr 28, 8:35 PM CDT | Tornado Warning | HUN | Cullman | 25 min |
| Apr 28, 8:59 PM CDT | Tornado Warning | HUN | Cullman | 31 min |
| Apr 28, 9:11 PM CDT | High Wind Warning | HUN | Cullman, Lawrence, Limestone, Madison, Morgan | 2 hr |
| Apr 28, 9:24 PM CDT | Tornado Warning | HUN | Cullman | 36 min |
| Apr 28, 9:30 PM CDT | Severe Thunderstorm Warning | HUN | Jackson | 15 min |
| Apr 28, 9:36 PM CDT | Tornado Warning | HUN | Cullman | 24 min |
| Apr 28, 9:45 PM CDT | Areal Flood Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan | 3 hr |
| Apr 28, 9:53 PM CDT | Tornado Warning | HUN | Cullman, Marshall, Morgan | 37 min |
| Apr 28, 10:10 PM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 35 min |
| Apr 28, 10:21 PM CDT | Tornado Warning | HUN | Madison, Marshall | 39 min |
| Apr 28, 11:13 PM CDT | Areal Flood Warning | HUN | Jackson, Limestone, Madison, Morgan | 4 hr |
| Apr 28, 11:42 PM CDT | River Flood Warning | HUN | Lawrence | 56 hr |
| Apr 28, 11:44 PM CDT | Tornado Warning | HUN | DeKalb, Marshall | 46 min |
| Apr 29, 12:31 AM CDT | Tornado Warning | HUN | DeKalb | 29 min |
| Apr 29, 1:00 AM CDT | Tornado Warning | HUN | DeKalb | 45 min |
| Apr 29, 2:10 AM CDT | Flash Flood Warning | HUN | DeKalb | 7 hr |
| Apr 29, 2:17 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 28 min |
| Apr 29, 9:08 AM CDT | Flash Flood Watch | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 15 hr |
| Apr 29, 9:10 AM CDT | Areal Flood Warning | HUN | DeKalb | 6 hr |
| Apr 29, 3:00 PM CDT | Areal Flood Warning | HUN | DeKalb | 3 hr |
| Apr 29, 5:57 PM CDT | Special Weather Statement | HUN | Morgan | 33 min |
| Apr 29, 6:13 PM CDT | Special Weather Statement | HUN | Limestone | 32 min |
| Apr 29, 6:16 PM CDT | River Flood Warning | HUN | Madison | 13 hr |
| Apr 29, 6:19 PM CDT | Special Weather Statement | HUN | Lawrence | 26 min |
| Apr 29, 6:24 PM CDT | Special Weather Statement | HUN | Limestone, Madison, Morgan | 36 min |
| Apr 29, 6:30 PM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale, Lawrence, Limestone | 90 min |
| Apr 29, 6:41 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 34 min |
Nearby
Tornado Warnings in Alabama, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.